Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2018, 5:02 PM MDT for Sherman County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2018, 5:02 PM MDT (23:02 UTC)
- Expired
- Apr 29, 2018, 5:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 13 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 5:02 PM MDT | HAIL 1 | Goodland, KS | |
| Apr 29, 5:06 PM MDT | HAIL 1.5 | 1 Nne Goodland, KS | SOFT DISC SHAPED HAIL STONES MEASURED AT 1.5 INCHES IN LENGTH AND LESS THAN ONE QUARTER INCH THICK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2665 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789
WUUS53 KGLD 292302
SVRGLD
KSC181-292330-
/O.NEW.KGLD.SV.W.0004.180429T2302Z-180429T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
502 PM MDT SUN APR 29 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Sherman County in northwestern Kansas...
* Until 530 PM MDT
* At 502 PM MDT, a severe thunderstorm was located near Goodland,
moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Goodland.
This includes Interstate 70 in Kansas between mile markers 11 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10139 3929 10162 3932 10185 3957 10180
TIME...MOT...LOC 2302Z 212DEG 22KT 3938 10169
HAIL...1.50IN
WIND...60MPH
$$
0242 follow-up statements
834 WWUS53 KGLD 292314 SVSGLD Severe Weather Statement National Weather Service Goodland KS 514 PM MDT SUN APR 29 2018 KSC181-292330- /O.CON.KGLD.SV.W.0004.000000T0000Z-180429T2330Z/ Sherman KS- 514 PM MDT SUN APR 29 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTHEASTERN SHERMAN COUNTY... At 514 PM MDT, a severe thunderstorm was located 7 miles northeast of Goodland, moving northeast at 25 mph. HAZARD...Half dollar size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Sherman County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3957 10139 3934 10160 3940 10173 3957 10172 TIME...MOT...LOC 2314Z 212DEG 22KT 3944 10164 HAIL...1.25IN WIND...<50MPH $$ 024
662
WWUS53 KGLD 292327
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
527 PM MDT SUN APR 29 2018
KSC181-292337-
/O.EXP.KGLD.SV.W.0004.000000T0000Z-180429T2330Z/
Sherman KS-
527 PM MDT SUN APR 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERMAN COUNTY
WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3957 10139 3934 10160 3940 10173 3957 10172
TIME...MOT...LOC 2327Z 212DEG 22KT 3950 10159
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:55 PM MDT, 7 minutes earlier.
Area forecast discussion, Apr 29, 4:55 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
455 PM MDT Sun Apr 29 2018
.UPDATE...
Issued at 435 PM MDT Sun Apr 29 2018
Have added some blowing dust to the forecast tomorrow afternoon
for areas generally along and west of a line from Haigler Nebraska
to Burlington and Cheyenne Wells Colorado.
Getting some agreement amongst three different dust/smoke models
(one of the models advertising the threat for a few days now) that
blowing dust and reduced visibilities will move into the above
mentioned areas from the south/southwest (south central Colorado
area) around 2 PM MDT and continue through about 6 PM MDT.
Comparing the column dust concentration for tomorrows dust vs our
April 17 event shows similar values but other models not quite as
robust in suggesting visibilities being restricted to a few miles
or less. So, for now have added patchy blowing dust and will see
how models respond over the next 12 to 24 hours.
&&
.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun Apr 29 2018
Currently, temperatures range from the mid 70s to mid
80s across the tri-state region with mostly to partly sunny skies.
Conditions have been windy, as southerly winds gust up to 40 to 45
mph. Thunderstorms have begun to develop in Wichita, Greeley, and
Logan counties this afternoon. At this time, the forecast appears
to remain on track, with storms forming in the southern portion
of the area and tracking northeast through the afternoon hours. A
few severe storms could develop, with large hail as the main
threat.
Thunderstorms are anticipated to continue (mainly in northwest
Kansas south of Interstate 70) into the early evening hours along
a surface trough as a shortwave moves into the area aloft. Dry
weather should return by the overnight hours when temperatures
fall into the mid 40s and 50s.
Monday: Highs in the upper 70s to mid 80s are anticipated along
with a return of breezy south-southwest winds. These winds in
combination with relative humidities in the 10 to 15 percent range
will lead to critical fire weather conditions along and west of
Highway 27 during the afternoon hours.
As an upper trough digs into the Rockies, a surface low develops
ahead, slowly pulling a dry line across the region. Thunderstorms
are anticipated to develop along this boundary in the mid afternoon.
With ample CAPE and sufficient shear, a few severe storms are
possible along and east of Highway 25 granted the cap breaks. The
main threats with these storms will be large hail and damaging winds.
.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun Apr 29 2018
A short wave trough lifts out across the region during Monday
night to keep the possibility of a few storms that develop during
the afternoon going into the evening hours.
A cold front moves across the forecast area early Tuesday.
Temperature will range from the upper 60s across northeast
Colorado to lower 80s over central Kansas with a few showers
possible mainly across the northern sections of the forecast area
as several additional weak short waves move east of the Rockies
and across the plains. The upper low over the far southwest U.S.
continues it's eastward progression through the southwest U.S.
and eventually east of the Rockies by Thursday with showers and a
few thunderstorms possible each day a the upper southwest flow
continues to lift short wave impulses east of the Rockies and out
across the forecast area. Most activity should also be enhanced
with daytime heating and instability with the possibility of any
severe storms moving further east over central and eastern Kansas
and Nebraska.
Weak ridging aloft moves east of the Rockies late in the week
along with surface high pressure that stretches across the area
into the early weekend. Westerly flow will deepen a lee trough
Saturday into Sunday with southerly flow that will help keep the
region mostly dry with temperatures reaching in to the mid to
upper 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 455 PM MDT Sun Apr 29 2018
For KGLD, vfr conditions expected through the period. Strong
south winds expected through the period. Wind shear develops in
the 02z-10z timeframe.
For KMCK, vfr conditions expected through the period. Strong
south-southeast winds expected from taf issuance through about 11z
with a lull (winds around 13kts from the south) in the 12z-13z
timeframe. Winds slowly increase by mid morning and by 18z gust
around 35kts from the south.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Monday for KSZ001-013-027-041.
CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ252>254.
Red Flag Warning until 7 PM MDT this evening for COZ253-254.
NE...Red Flag Warning from noon to 7 PM MDT Monday for NEZ079.
&&
UPDATE...99
SHORT TERM...JBH
LONG TERM...LOCKHART
AVIATION...99Hazardous weather outlook, Apr 29, 4:20 PM MDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 420 PM MDT Sun Apr 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 420 PM MDT Sun Apr 29 2018 /520 PM CDT Sun Apr 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Critical fire weather conditions are expected across the western portions of Kit Carson and Cheyenne counties in Eastern Colorado. Isolated severe thunderstorms are possible across western Kansas south of Interstate 70 this afternoon and early evening. The main threats with the strongest storms will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Critical fire weather conditions are expected along the eastern Colorado border region Monday afternoon. Blowing dust and reduced visibilities are possible by early afternoon, continuing through late afternoon generally along and west of a line from near Haigler Nebraska to Burlington and Cheyenne Wells Colorado. Scattered severe thunderstorms are possible east of Highway 25 Monday afternoon through early evening. The main threats with the strongest storms will be large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Apr 29, 4:05 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.59W
04/29/2018 M60 MPH RED WILLOW NE ASOS
&&Local storm report, Apr 29, 4:12 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM NON-TSTM WND GST MCCOOK AIRPORT 40.21N 100.59W
04/29/2018 M60 MPH RED WILLOW NE ASOS
ASOS STATION MCK, MCCOOK AIRPORT.
&&Special weather statement, Apr 29, 4:21 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Goodland KS 421 PM MDT SUN APR 29 2018 KSZ013-027-292245- Wallace KS-Sherman KS- 421 PM MDT SUN APR 29 2018 At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Ruleton, moving northeast at 25 mph. Locations impacted include... Goodland and Edson. Frequent lightning strikes and brief gusty winds will accompany this thunderstorm. Due to the dry nature of the thunderstorm, gusty winds and dry conditions, there is a heightened potential for the lightning to produce a grass fire that would be difficult to control. This includes Smoky Gardens and Sherman Wildlife Area in southern Sherman County. This includes Interstate 70 in Kansas between mile markers 11 and 28. LAT...LON 3917 10197 3947 10175 3931 10148 3906 10179 TIME...MOT...LOC 2221Z 217DEG 20KT 3920 10181 024
Special weather statement, Apr 29, 4:46 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Goodland KS 446 PM MDT SUN APR 29 2018 KSZ013-292315- Sherman KS- 446 PM MDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 515 PM MDT... At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near Goodland, moving northeast at 25 mph. Frequent lightning and wind gusts of 50 to 55 mph will be possible with this storm. Due to the dry nature of the thunderstorm, gusty winds and dry conditions, there is a heightened potential for the lightning to produce a grass fire that would be difficult to control. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 10 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3918 10169 3928 10189 3956 10177 3943 10144 TIME...MOT...LOC 2245Z 213DEG 20KT 3930 10174 024
Local storm report, Apr 29, 5:00 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 4 SSW GOODLAND 39.29N 101.74W
04/29/2018 M0.50 INCH SHERMAN KS PUBLIC
DIME SIZED HAIL REPORTED FOUR MILES
SOUTH-SOUTHWEST OF GOODLAND.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 1:14 PM MDT | Red Flag Warning | GLD | Cheyenne, Greeley, Sherman, Wallace | 32 hr |
| Apr 29, 4:21 PM MDT | Special Weather Statement | GLD | Sherman | 24 min |
| Apr 29, 4:46 PM MDT | Special Weather Statement | GLD | Sherman | 29 min |
| Apr 29, 5:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.